North Carolina, 2006

Hail in North Carolina, May 20, 2006

May 20, 2006 · NWS ILM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 20, 2:29 PM EST, 8 hours 5 minutes earlier.

Area forecast discussion, May 20, 2:29 PM EST, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
329 PM EDT SAT MAY 20 2006

.SHORT TERM /TONIGHT AND SUNDAY/...
FRONTAL BOUNDARY TO OUR NW TO DROP INTO THEN AREA TONIGHT AND
LINGER INTO SUNDAY AS IMPULSES IN NW FLOW ALOFT AFFECT THE REGION.
EXPECT TO SEE THUNDERSTORMS TO THE NW MOVE INTO THE AREA DURING
THE LATE AFTERNOON AND EVENING. MORE SHOWERS AND STORMS ARE
POSSIBLE ON SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
A MORE SIGNIFICANT FRONT WILL APPROACH FROM THE NW SUNDAY NIGHT
AND MOVE SLOWLY THROUGH THE AREA MONDAY AND MONDAY NIGHT. COULD
SEE WIDELY SCATTERED TO SCATTERED SHOWERS AND STORMS SUNDAY NIGHT
THROUGH MONDAY EVENING BEFORE THE FRONT GOES THROUGH. DRY WEATHER
IS EXPECTED TUESDAY THROUGH WEDNESDAY NIGHT. THURSDAY THROUGH
SATURDAY...THE OLD FRONT IS EXPECTED TO OSCILLATE ACROSS THE
AREA...YIELDING A CHANCE OF SHOWERS AND STORMS THROUGH THE PERIOD.

&&

.AVIATION...
ILL DEFINED W TO E FRONTAL BOUNDARY PAIRED WITH A DEVELOPING
PIEDMONT TROUGH WILL BRING A GENERAL SW SYNOPTIC FLOW WITH A COASTAL
BACKING ON ACCOUNT OF SEA BREEZE. THIS SETUP ALSO SOMETIMES GIVES
RISE TO TRICKY-TO-TIME CONVECTION POPPING UP TO THE NW AND HEADING
THIS WAY. RUC FCST SEEMS RATHER PLAUSIBLE IN TAKING A PIECE OF
ENERGY ACRS THE REGION AROUND 22Z. TSRA WILL BE POSSIBLE AHEAD OF
THIS IMPLUSE THIS AFTERNOON. ANOTHER PIECE MAY TRAVERSE THE AREA IN
A SIMILAR FASHION JUST AFTER SUNSET SO THE VCTS WILL HAVE TO BE LEFT
IN MOST TERMINALS UNTIL 0300Z OR SO. IF SOME MORE CERTAINTY
REGARDING THE TIMING AND PLACEMENT COMES ABOUT THEN TEMPO GROUPS CAN
BE INSERTED.

&&

.MARINE...
RESIDUAL CONVECTIVE COLD POOL AND ASSOCIATED DISTURBED SURFACE WIND
FIELDS CONTINUE TO AFFECT MAINLY THE OFFSHORE WATERS SOUTH OF THE
FRYING PAN SHOALS BUOY. THE SYNOPTIC SW FLOW HAS REESTABLISHED
ITSELF OVER MOST OTHER AREAS WITH THE SEABREEZE NOW PRODUCING SOLID
15 KT WINDS NEARSHORE WITH A FEW GUSTS NOW RECORDED OVER 20 KNOTS AT
COASTAL MESONET SITES.

AN INDISTINCT BOUNDARY SOMEWHERE ACROSS THE EASTERN CAROLINAS WILL
BECOME MORE DISTINCT OVERNIGHT AS IT LIKELY FOCUSES CONVECTION ALONG
IT. BY MORNING THE FRONT SHOULD BE IN THE MYRTLE BEACH VICINITY.
ALTHOUGH THE FRONT WILL RETURN NORTH DURING THE DAY SUNDAY...EXPECT
TO SEE WINDS SHIFT YET AGAIN LATE SUNDAY NIGHT. MONDAY THROUGH
WEDNESDAY WILL SEE GENERALLY EASTERLY FLOW WITH THE FRONT FINALLY
SOUTH OF THE FORECAST AREA. BY THURSDAY AND FRIDAY...A
CLIMATOLOGICALLY FAVORED SOUTHERLY FLOW WILL REDEVELOP WITH HIGH
PRESSURE OFFSHORE.

ASIDE FROM OCCASIONAL SEABREEZE-INDUCED GUSTS NEARSHORE AROUND 20
KNOTS THROUGH THIS EVENING AND AGAIN SUNDAY AFTERNOON/EVENING...
WINDS THROUGHOUT THE PERIOD SHOULD REMAIN 15 KT OR LESS. SEAS WILL
BE HIGHEST THROUGH SUNDAY...THEN FALL TO 2-3 FT THROUGH THE
REMAINDER OF THE PERIOD WITH GENERALLY LIGHTER FLOW EXPECTED.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.
&&

SHORT/LONG TERM...31
AVIATION...05
MARINE...09
Hazardous weather outlook, May 20, 2:40 PM EST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
340 PM EDT SAT MAY 20 2006

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-210830-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
340 PM EDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM. STRONG
THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA FROM THE NORTHWEST
THROUGH THE EVENING HOURS. A FEW OF THE STRONGER CELLS WILL BE
CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL TO THE SIZE OF
QUARTERS. STAY TUNED FOR ANY WARNINGS FROM THE NATIONAL WEATHER
SERVICE OFFICE IN WILMINGTON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

AMZ250-252-254-256-210830-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
340 PM EDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM. STRONG
THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA FROM THE NORTHWEST
THROUGH THE EVENING HOURS. A FEW OF THE STRONGER CELLS WILL BE
CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL TO THE SIZE OF
QUARTERS. STAY TUNED FOR ANY WARNINGS FROM THE NATIONAL WEATHER
SERVICE OFFICE IN WILMINGTON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

05

In the hours before

Local storm report, May 20, 8:14 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
914 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     PAWLEYS ISLAND         33.42N 79.13W
05/20/2006                   GEORGETOWN         SC   EMERGENCY MNGR

            POWER LINES DOWN.

&&

43
Local storm report, May 20, 8:30 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
930 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     CONWAY                  33.84N 79.06W
05/20/2006                   HORRY              SC   LAW ENFORCEMENT

            TREES DOWN ON COUNTRY CLUB ROAD AND HWY 905.

&&

43
Special weather statement, May 20, 8:31 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
931 PM EDT SAT MAY 20 2006

SCZ023-032-210245-
DARLINGTON-FLORENCE-
INCLUDING THE CITIES OF...DARLINGTON...FLORENCE
931 PM EDT SAT MAY 20 2006

...STRONG THUNDERSTORMS TO AFFECT DARLINGTON AND FLORENCE COUNTIES...

ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH 1030
PM. THE STRONGEST STORM WILL AFFECT PORTIONS OF DARLINGTON COUNTY
SOUTH OF HIGHWAY 151...INCLUDING LYDIA AND LAMAR...THEN REACH
FLORENCE AROUND 10 PM. HAIL AND GUSTY WINDS ARE LIKELY WITH THIS
STORM...AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING. HEAVY
DOWNPOURS WILL DROP A QUICK HALF INCH OF RAIN.

OTHER THUNDERSTORMS WILL AFFECT OTHER COMMUNITIES IN THE
AREA...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11
PM EDT. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE
LATEST WEATHER INFORMATION.

RAS
Local storm report, May 20, 9:02 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1002 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HAIL             4 NE HARTSVILLE         34.41N 80.03W
05/20/2006  E1.00 INCH       DARLINGTON         SC   EMERGENCY MNGR

&&

RAS
Special weather statement, May 20, 9:12 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1012 PM EDT SAT MAY 20 2006

NCZ100-101-210315-
BRUNSWICK-NEW HANOVER-
INCLUDING THE CITIES OF...LELAND...SHALLOTTE...WILMINGTON...
WRIGHTSVILLE BEACH
1012 PM EDT SAT MAY 20 2006

...STRONG THUNDERSTORM APPROACHING LELAND AND WILMINGTON...

THROUGH 11 PM...A STRONG THUNDERSTORM OVER NORTHERN BRUNSWICK
COUNTY WILL MOVE EAST ACROSS LELAND...WILMINGTON...AND
WRIGHTSVILLE BEACH. CLOUD TO GROUND LIGHTNING CAN BE
EXPECTED...AND A BRIEF DOWNPOUR WILL PRODUCE A QUICK HALF INCH OF
RAIN. SMALL HAIL AND GUSTY WINDS IN EXCESS OF 35 MPH ARE ALSO
LIKELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM
EDT. MONITOR NOAA WEATHER RADIO FOR THE LATEST WEATHER
INFORMATION.

RAS
Special weather statement, May 20, 9:55 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1055 PM EDT SAT MAY 20 2006

SCZ032>034-210400-
FLORENCE-MARION-HORRY-
INCLUDING THE CITIES OF...FLORENCE...MARION...CONWAY...
MYRTLE BEACH
1055 PM EDT SAT MAY 20 2006

...STRONG THUNDERSTORMS ACROSS NORTHEAST SOUTH CAROLINA...

A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM EAST OF FLORENCE
TO MARION AND MULLINS...WILL MOVE EAST SOUTHEAST THROUGH MIDNIGHT.
THESE STORMS WILL AFFECT MAINLY THE NORTHERN PORTION OF HORRY
COUNTY...REACHING LORIS BY 1115 PM...AND NORTH MYRTLE BEACH AND
LITTLE RIVER BY 1145 PM. EXCESSIVE CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THESE STORMS...AND HEAVY DOWNPOURS MAY PRODUCE UP
TO AN INCH OF RAIN IN LESS THAN AN HOUR. WEAKER SHOWERS AND
THUNDERSTORMS WILL AFFECT AREAS FARTHER SOUTH...INCLUDING MYRTLE
BEACH AND CONWAY.

RAS

The radar

The Wilmington radar (KLTX), 104 km away, was scanning. The volume nearest the first event began at 03:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Robeson

When
May 20, 10:34 PM EST
Where
Robeson County, Pembroke
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.683, -79.183

Hail reported at the intersection of Hwy 710 and 74.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510461.